Alert archive / Texas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 175, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at May 28, 2024, 12:07 PM CDT for Jasper County, Newton County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2024, 12:07 PM CDT (17:07 UTC)
- Expired
- May 28, 2024, 12:48 PM CDT
- In force
- 41 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jasper County, TX, Newton County, TX
The radar
The Lake Charles radar (KLCH), 96 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 11:06 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4311 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 655 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- -0.8
- Supercell composite
- -4.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:55 AM CDT, 9 hours 12 minutes earlier.
Area forecast discussion, May 28, 2:55 AM CDT, 9 hours 12 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 255 AM CDT Tue May 28 2024 ...New SHORT TERM, LONG TERM, AVIATION, MARINE... .SHORT TERM... (Today through Thursday night) Wx map shows a weak pressure gradient across the area, with light south winds along and south of the I-10 corridor, calm further north. Aloft, a large mid to upper level ridge continues over Mexico, South Texas, and the Southwest Gulf of Mexico, with a broad trough over the Central U.S. Temperatures this morning remain in the upper 70s to lower 80s, with dewpoints in the mid 70s to near 80 across the area. The persistent smoke from Central America that has spread northward across the Western Gulf of Mexico and our region is keeping lower visibilities in the 2 to 5 mile range this morning, and likely will continue through daybreak, with some slow improvement during the day. For today, expect hot and humid conditions to continue. Afternoon high temperatures expected to reach the lower to mid 90s, with maximum heat index values or apparent temperatures ranging from 100 to 107 degrees. This is just below our heat advisory criteria, thus will not be re-issuing at this time. The other issue will be the increased chances of showers and thunderstorms, around 20-30% over Louisiana, 30-40% over Southeast Texas as a shortwave upper level disturbance within the northwest flow aloft affects the region. Some of these thunderstorms could possibly reach severe limits, with damaging winds the primary weather threat. The Storm Prediction Center has the area from Alexandria to Lake Charles westward in a Slight Risk (Level 2 of 5) for severe thunderstorms, and points eastward in a Marginal Risk (Level 1 of 5) for severe thunderstorms. Most of the activity expected during the afternoon/early evening hours. For tonight through Thursday night, expect the mid to upper level trough over the Central and Eastern U.S. to gradually deepen, eroding the mid to upper level ridge over the Gulf of Mexico. Expect the surface high pressure ridge over the Northern Gulf of Mexico to keep moist south to southeast winds over the region. The increased low level moisture, coupled with the periodic disturbances within the northwest flow aloft, expected to bring increased chances of showers and thunderstorms each afternoon. Expect slightly lower morning lows in the upper 60s to lower 70s, and daytime highs in the 80s due to the increased afternoon cloud cover. 08/DML && .LONG TERM... (Friday through Tuesday) The long term forecast remains fairly consistent with ridging building in the west and a surface high over the Great Lakes Region. We will see a few disturbances track across the region during the second half of the week, while at the same time a surface boundary will meander across the region. This set up will lead to an interesting dynamic where the relative unstable pattern will be competing against the stabilizing effect of the ridge. Each afternoon will have the chance for showers and thunderstorms as daytime heating will be needed to overcome capping and subsidence aloft. During each afternoon PoPs will be in the 30 to 50% range. However, if the ridge is stronger than forecasted or if high clouds limit day time heating rain chances will drop. The high pressure to our east will keep a consistent south flow into the CWA. Dew points will remain stubbornly high in the mid 70s. Temperatures will be a few degrees higher than typical for this time of year with highs in the mid to upper 80s and low in the high 60s to mid 70s. The heat index will peak around 95 each day. 14/Slaughter && .AVIATION... (12Z TAFS) MVFR/IFR visibilities & ceilings expected this morning for southern terminals, partially due to the ongoing smoke plume across the Gulf of Mexico spreading northward across the area. This will transition into haze later on this morning and afternoon, gradually improving, but likely to pose lowering MVFR/IFR visibilities & ceilings after 06z once again. Expect VCTS at all sites by 18z, with the best chances of TSRA from 20-24z as indicated from the tempo groups fro TSRA. Winds expected to remain light from the south or variable 5 kts or less through the period.Will have 08/DML && .MARINE... Surface high pressure ridge across the Northern Gulf of Mexico will result in a persistent, light onshore flow continuing well into the weekend. Expect isolated to scattered showers and thunderstorms today through the end of the week. 08/DML && .PRELIMINARY POINT TEMPS/POPS... AEX 91 69 85 68 / 20 20 40 20 LCH 91 72 86 72 / 30 20 50 30 LFT 94 72 88 72 / 20 20 30 20 BPT 91 75 87 74 / 30 20 50 30 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && SHORT TERM...08 LONG TERM....14 AVIATION...08
In the hours before
Special weather statement, May 28, 11:20 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1120 AM CDT Tue May 28 2024
TXZ180-259-281645-
Northern Jasper TX-Tyler TX-
1120 AM CDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL TYLER AND NORTHWESTERN
JASPER COUNTIES THROUGH 1145 AM CDT...
At 1119 AM CDT, Doppler radar was tracking a strong thunderstorm near
Colmesneil, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Jasper, Woodville, Colmesneil, Rockland, Town Bluff, and Magnolia
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southeastern Texas.
&&
LAT...LON 3076 9445 3101 9444 3098 9403 3073 9402
TIME...MOT...LOC 1619Z 284DEG 16KT 3089 9437
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TinglerSpecial weather statement, May 28, 11:33 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1133 AM CDT Tue May 28 2024
TXZ259-260-281700-
Northern Newton TX-Northern Jasper TX-
1133 AM CDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NEWTON AND
NORTHEASTERN JASPER COUNTIES THROUGH NOON CDT...
At 1133 AM CDT, Doppler radar was tracking a strong thunderstorm over
Browndell, or 12 miles north of Jasper, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Browndell, Harrisburg, Jamestown, Mayflower, and Farrsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southeastern Texas.
&&
LAT...LON 3116 9366 3091 9381 3101 9404 3114 9400
3116 9391 3117 9375
TIME...MOT...LOC 1633Z 315DEG 13KT 3109 9395
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TinglerSpecial weather statement, May 28, 11:47 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1147 AM CDT Tue May 28 2024
TXZ180-259-281715-
Northern Jasper TX-Tyler TX-
1147 AM CDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TYLER AND
NORTHEASTERN JASPER COUNTIES THROUGH 1215 PM CDT...
At 1146 AM CDT, Doppler radar was tracking a strong thunderstorm near
Town Bluff, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Jasper, Woodville, Town Bluff, Spurger, Roganville, Magnolia Springs,
and Mt. Union.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southeastern Texas.
&&
LAT...LON 3099 9433 3092 9387 3082 9387 3055 9398
3080 9446
TIME...MOT...LOC 1646Z 291DEG 13KT 3086 9411
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TinglerSpecial weather statement, May 28, 11:58 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1158 AM CDT Tue May 28 2024
LAZ027-030-TXZ260-281730-
Beauregard LA-Vernon LA-Northern Newton TX-
1158 AM CDT Tue May 28 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BEAUREGARD...
SOUTHWESTERN VERNON PARISHES IN WEST CENTRAL LOUISIANA AND NORTHERN
NEWTON COUNTIES THROUGH 1230 PM CDT...
At 1158 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jamestown to near Merryville. Movement was
west at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
De Ridder, Newton, Merryville, Singer, Burkeville, Tulla, Junction,
Stringtown, and Wiergate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southeastern Texas.
&&
LAT...LON 3089 9383 3064 9344 3077 9319 3107 9369
TIME...MOT...LOC 1658Z 108DEG 12KT 3093 9374 3075 9343
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TinglerThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 12:12 PM CDT | Special Weather Statement | LCH | Vernon | 33 min |
| May 28, 12:31 PM CDT | Special Weather Statement | LCH | Beauregard | 29 min |
| May 28, 12:57 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard | 33 min |
| May 28, 1:00 PM CDT | Special Weather Statement | LCH | Vernon | 30 min |
| May 28, 1:08 PM CDT | Special Marine Warning | LCH | 37 min | |
| May 28, 1:17 PM CDT | Special Weather Statement | LCH | Cameron | 28 min |
| May 28, 1:23 PM CDT | Special Weather Statement | LCH | Allen | 37 min |
| May 28, 1:47 PM CDT | Special Weather Statement | LCH | Cameron | 28 min |
| May 28, 2:03 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Calcasieu, Cameron | 57 min |
| May 28, 2:06 PM CDT | Special Marine Warning | LCH | 39 min | |
| May 28, 2:19 PM CDT | Flash Flood Warning | LCH | Calcasieu, Jefferson Davis | 3 hr |
| May 28, 2:23 PM CDT | Special Weather Statement | LCH | Jefferson Davis | 37 min |
| May 28, 2:31 PM CDT | Special Marine Warning | LCH | 59 min | |
| May 28, 2:41 PM CDT | Severe Thunderstorm Warning | LCH | Allen, Beauregard, Calcasieu, Jefferson Davis | 34 min |
| May 28, 2:45 PM CDT | Special Weather Statement | LCH | Saint Martin | 30 min |
| May 28, 2:47 PM CDT | Flash Flood Warning | LCH | Iberia, Lafayette, Saint Martin, Vermilion | 3 hr |
| May 28, 2:48 PM CDT | Special Marine Warning | LCH | 57 min | |
| May 28, 2:56 PM CDT | Special Weather Statement | LCH | Vermilion | 34 min |
| May 28, 2:59 PM CDT | Special Weather Statement | LCH | Calcasieu, Cameron | 46 min |
| May 28, 3:04 PM CDT | Severe Thunderstorm Warning | LCH | Lafayette, Vermilion | 41 min |
| May 28, 3:13 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Allen, Evangeline, Jefferson Davis, Saint Landry | 32 min |
| May 28, 3:21 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Jefferson Davis, Lafayette, Vermilion | 54 min |
| May 28, 3:23 PM CDT | Special Marine Warning | LCH | 97 min | |
| May 28, 3:41 PM CDT | Special Weather Statement | LCH | Cameron, Vermilion | 49 min |
| May 28, 3:46 PM CDT | Special Weather Statement | LCH | Lafayette, Saint Martin | 29 min |
| May 28, 3:50 PM CDT | Severe Thunderstorm Warning | LCH | Iberia, Lafayette, Saint Martin, St. Mary, Vermilion | 29 min |
| May 28, 3:52 PM CDT | Special Marine Warning | LCH | 53 min | |
| May 28, 4:04 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Lafayette, Saint Landry, Saint Martin | 26 min |
| May 28, 4:56 PM CDT | Special Marine Warning | LCH | 17 min | |
| May 28, 11:20 AM CDT | Special Weather Statement | LCH | Jasper, Tyler | 25 min |
| May 28, 11:33 AM CDT | Special Weather Statement | LCH | Newton | 27 min |
| May 28, 11:35 AM CDT | Severe Thunderstorm Warning | LCH | Jasper, Newton | 40 min |
| May 28, 11:47 AM CDT | Special Weather Statement | LCH | Jasper, Tyler | 28 min |
| May 28, 11:58 AM CDT | Special Weather Statement | LCH | Newton | 32 min |
| May 28, 12:40 PM CDT | Special Weather Statement | LCH | Newton | 35 min |
| May 28, 12:46 PM CDT | Severe Thunderstorm Warning | LCH | Hardin, Jasper, Tyler | 59 min |
| May 28, 12:52 PM CDT | Flash Flood Warning | LCH | Jasper, Newton | 3 hr |
| May 28, 1:33 PM CDT | Special Weather Statement | LCH | Orange | 12 min |
| May 28, 1:37 PM CDT | Severe Thunderstorm Warning | LCH | Hardin, Jasper, Jefferson, Newton, Orange, Tyler | 38 min |
| May 28, 2:15 PM CDT | Special Weather Statement | LCH | Orange | 30 min |
| May 28, 2:34 PM CDT | Special Weather Statement | LCH | Orange | 26 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.